Ask a doctor

Itching and Dryness After Differin and Pevisone Acne Treatment?

I'm using Differin and Pevisone on my face, and suffer from itchiness and more pimples. Is this normal? I have dry face and a oily T-zone. I had very small pimples appearing on my cheeks and forehead, they weren't very obvious but if I applied make up they used to show. So I went to my dermatologist who prescribed Differin to be used at night and apply it on all my face, and then Pevisone to be used on the following day a.m. time.

I used it for two days. The first day is okay. But now I see some areas either dry or exfoliating, I can't tell. My cheeks has been itching and more pimples are showing. I don't know should I continue with the medication or stop? In case of itching how can I make my face feel better? To be precise, I used foundation in the morning and used Pevisone once I came back from work.

Doctor Answers (3)

Differin and other retinoids tricky but effective.

+1

Sounds like you may falling into one or both of the traps I warn all patients about when I prescribe a topical retinoid. The two key tricks are:

  • if you wash your face before applying, wait at least 45 minutes to an hour after washing.
  • use LESS than a pea sized amount for your ENTIRE face. spread the pea on all fingertips before applying evenly. Do not use an amount like you would for a moisturizer.

Following these tips may help you tolerate it better with less redness and irritation.

New York Dermatologic Surgeon
5.0 out of 5 stars 38 reviews

Irritation from topical retinoid

+1

It is not uncommon for people with sensitive skin not to tolerate topical prescription strength retinoid. Over time, your skin should be 'retinized' and get acclimated. Ask for a prescription for the new Differin 0.1% lotion and you may have an easier time.

Web reference: http://www.drwilliamting.com/Acne_and_Acne_Scar.html

Bay Area Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Differin side effects - sensitive skin

+1

Your skin is probably a little sensitive but should get acclimated to the Differin. A recent Meta-Analysis by Steve Feldman published in Drugs and Dermtology showed that a worsening around the third week was not "the acne coming out" as is so often heard, especially by non-dermatologists, but instead is a result of an irritant dermatitis. This irritant dermatitis usually diminishes about the fourth week.

It also sounds like you have a bit of seborrheic dermatitis. This is the dryness you describe. I would reckon your dermatologist has prescribed the weak steroid ( Previsone) for this problem and maybe to counter some of the irritation from Differin.

Again, I would continue unless the irritation becomes severe. Something like Cerave Lotion, Aveeno Ultra-Calming cream, or Eucerin Redness Relief should help in the meantime.

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.